An international comparison of spontaneous adverse event reports and potentially inappropriate medicine use associated with dabigatran

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose

The objective of this study was to analyse spontaneous adverse event (SAE) reports associated with the oral anticoagulant dabigatran from Australia, Canada and USA and to examine concomitant medicine use.

Methods

Spontaneous adverse event national databases from Australia, Canada and the USA were used to examine all reports of adverse events associated with dabigatran from 1st August 2005 to 31st March 2013. Disproportionality analysis was conducted for the quantitative detection of signals using the USA database. Concomitant medicine use was examined to identify potentially inappropriate medicines, which may place the patient at increased risk for adverse events.

Results

There were a total of 1039, 1333 and 13 788 SAE reports associated with dabigatran from Australia, Canada and USA, respectively. Gastrointestinal (GI) disorders were the most commonly reported adverse event, ranging from 27.5% for Australia and up to 40.5% for USA. Of these, GI haemorrhage accounted for 81.5% of Australian, 71.5% of Canadian and 42% of the USA adverse event reports for GI disorders. Positive signals were confirmed in the USA data (GI haemorrhage; PRR 18.18, χ2 40993.51 and ROR 19.55 95% CI 18.77–20.36). Use of concomitant medicines with the potential to increase bleeding risk across all three countries ranged from 34.1% for Australia to 51.1% for the USA.

Conclusions

A large proportion of adverse events were associated with concomitant therapies, which may have placed the patient at increased risk of harm. This highlights the need for pharmacovigilance by the prescribing clinician to minimise risk and ensure the safe and effective integration of dabigatran into routine clinical practice. Copyright © 2014 John Wiley & Sons, Ltd.

Related Topics

    loading  Loading Related Articles